Pennsylvania, 2015Flood in Pennsylvania, March 4, 2015
March 4, 2015 · NWS CTP · 1 event in 1 county or zone
On March 2nd and 3rd milder temperatures and rainfall over the southwest portion of the area resulted in several ice jams and snow melt flooding. The first signs of flooding began on Tuesday Evening, March 3rd when minor localized flooding was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 2nd and 3rd milder temperatures and rainfall over the southwest portion of the area resulted in several ice jams and snow melt flooding.
The first signs of flooding began on Tuesday Evening, March 3rd when minor localized flooding was reported. A flood advisory was issued at 1039 pm for portions of Bedford, Blair, Cambria, Somerset and Clearfield Counties. Flood advisories continued for these counties through the night and into the day on Wednesday. Several significant ice jams brought structure and road flooding to portions of Cambria County. A river flood warning was also issued for the Youghiogheny River near Confluence, however the expected rise did not materialize and the flood warning was cancelled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 4, 5:12 AM EST, 18 minutes earlier.
Area forecast discussion, Mar 4, 5:12 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 AM EST WED MAR 4 2015
.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH OF PENNSYLVANIA THIS MORNING...AS
ITS TRAILING COLD FRONT SAGS SOUTH THROUGH THE REGION. ANOTHER WAVE
OF LOW PRESSURE WILL TRACK SOUTH OF PENNSYLVANIA LATER TODAY INTO
THURSDAY. HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE STATE FRIDAY
AND SATURDAY.
&&
.NEAR TERM /UNTIL 11 AM THIS MORNING/...
TEMPERATURE OUTSIDE FINALLY UP TO 38 DEGREES. HOWEVER...COLDER AIR
TO THE EAST. STILL ICE ON THE GROUND OUTSIDE HERE...AND WITH A WIDE
RANGE IN TEMPERATURES AND CONDITIONS...DID NOT CUT BACK ANYMORE
ON THE ADVISORY. THE WINTER WEATHER ADVISORY EXPIRES AT 7 AM.
EARLIER DISCUSSION BELOW.
DID ADJUST THE ADVISORY SOME...CLEARFIELD STILL NEAR 32...WHILE
OTHER SITES ABOVE 32.
OVERALL THE LL JET AND ASSOC PUSH OF WARM AIR ALOFT HAS CHANGED
PRECIP TO PLAIN RAIN OVR MUCH OF THE ALLEGHENY PLATEAU AS OF 07Z.
MEANWHILE...FZRA CONTINUES TO FALL ACROSS PORTIONS OF CENTRAL PA.
WHILE AIR TEMPERATURES ARE JUST ABOVE FREEZING...GROUND TEMPERATURES
STILL COLD.
MDL SOUNDINGS...AS WELL AS THE LATEST GUIDANCE...CONTINUE TO
INDICATE THE LOW LVL COLD AIR WILL ERODE FROM WEST TO EAST...WITH
THE LAST OF THE FZRA ENDING ACROSS THE REGION BY SUNRISE.
FAR SW PART OF THE CWA ABOVE FREEZING...KEEPING AN EYE ON THE
RAINFALL...AS WE ALREADY HAVE WATER OVER SOME ROADS AS OF LATE
EVENING.
FLOOD WATCH IN EFFECT FOR THE SW NOW.
&&
.SHORT TERM /11 AM THIS MORNING THROUGH 6 PM THURSDAY/...
BASED ON COLDER TOPS TO THE SW OVER OH...STILL SEEING MODERATE
RAIN AT TIMES...ALONG WITH SOME BRIGHT BANDING...AND OTHER
OFFICES...DECIDED TO ISSUE A WINTER STORM WARNING FOR TONIGHT
AND THU...FOR THE SOUTHERN PORTION OF THE CWA. WHILE AMTS COULD
BE A LITTLE HIGH...BIG CONCERN OVER RAPID TEMPERATURE DROP
EXPECTED LATE TONIGHT.
EARLIER DISCUSSION BELOW.
SFC FRONTAL BOUNDARY WILL SAG SOUTH OF PA BY LATE WEDNESDAY.
CONCERN IS THAT RATHER COLD AIR AT LOW LEVELS WILL WORK IN...AT
THE SAME TIME THAT ENERGY FROM THE SW WILL RESULT IN MORE PCPN.
MORE DETAILS BELOW.
MODELS CONTINUE TO SHOW AN AMPLIFIED AND MOIST SW FLOW ALOFT AND
JET ENTRANCE REGION DYNAMICS SUPPORTING A BROAD STRIPE OF PCPN
ALONG A WELL DEFINED BAROCLINIC ZONE AHEAD OF PHASING UPPER LEVEL
ENERGY OVER THE DSW/ROCKIES TODAY AND MOVING EWD THROUGH THE OH
VLY AND MID ATLC ON THURSDAY. SEVERAL WAVES OF LOW PRESSURE ARE
FCST TO DEVELOP AND MOVE ENEWD ALONG A SW-NE ORIENTED COLD FRONT
WHICH SHOULD PROGRESS AND SETTLE SEWD THROUGH THE MID ATLC REGION
BY EARLY THURS...AS ARCTIC HIGH PRESSURE BUILDS INTO THE UPPER
PLAINS. AMPLE MOISTURE IS FCST BY THE MODELS TO MOVE INTO A
DEEPENING COLD SECTOR ALONG/NORTH OF THE SEWD-ADVANCING COLD
FRONTAL BOUNDARY WHICH COULD RESULT IN A LATE SEASON HEAVY SNOW
EVENT FOR SOUTH CENTRAL PA WED NGT INTO THURS. THERE ARE MODEL
DIFFERENCES WITH THE TIMING OF THE FRONT WHICH IS LKLY TIED TO THE
CONSOLIDATION OF SHORTWAVE ENERGY UPSTREAM. THAT SAID...THE
CONSENSUS FCST AXIS OF MAX QPF /0.50 INCH OR GREATER/ HAS BEEN
FAIRLY CONSISTENT PAINTED OVER THE SRN 1/3 OF THE CWA. SIMILAR TO
YESTERDAY...USED A MULTI MODEL BLEND WITH PSEUDO BIAS CORRECTION
FACTOR TO DERIVE GRIDDED QPF AMTS WHICH GENERALLY RANGE FROM 0.25
TO 0.75 INCHES ACROSS THE SRN 1/2 OF THE CWA. THE COLUMN WILL BE
IN A STATE OF TRANSITION AND COOLING DOWN FROM NW TO SE WED-WED
NGT AS THE COLD FRONT PUSHES SOUTHEAST ACROSS THE AREA. THIS
SHOULD SUPPORT A TRANSITION FROM RAIN TO SNOW. A PERIOD OF SLEET
MAY IMPACT FCST SNOW ACCUMULATIONS WITH THE DURATION A KEY FACTOR
IN THIS FCST. WITH INCREASING CONFIDENCE AND GREATEST RISK IN THE
POTENTIAL FOR HEAVY SNOW/6+ INCHES...WHICH IS SUPPORTED BY ROBUST
WPC ENSEMBLE AS WELL AS THE GEFS MEAN...HAVE ISSUED A WINTER STORM
WATCH FOR THE SOUTH-CENTRAL COUNTIES FROM WEDNESDAY EVENING
THROUGH THURSDAY EVENING. HOWEVER...LINGERING PRECIP REMAINS
LIKELY ACROSS SOUTHERN PA IN REGION OF 8-7H FGEN FORCING. MDL BLYR
TEMPS INDICATE PRECIP WILL FALL AS LGT RAIN ACROSS THE SOUTHEAST
COUNTIES. HOWEVER...MDL SOUNDINGS JUST COLD ENOUGH TO SUPPORT A
RAIN/SNOW MIX ACROSS THE LAUREL HIGHLANDS...WHERE A LIGHT ACCUM OF
UP TO AN INCH APPEARS POSSIBLE BY WED EVENING. DRIER AIR ACROSS
NORTHERN PA SHOULD TRANSLATE TO A MAINLY DRY DAY THERE WITH JUST A
CHC OF -SHSN.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AN ACTIVE LATE-WINTER PRECIPITATION PATTERN WILL IMPACT CENTRAL
PA THROUGH MIDWEEK FOLLOWED BY WHAT IS HOPEFULLY THE LAST SHOT OF
ARCTIC AIR FOR THE SEASON THURSDAY INTO FRIDAY. THE PATTERN SHOULD
DRY OUT LATE IN THE WEEK THROUGH THE UPCOMING WEEKEND WITH HIGH
PRESSURE IN CONTROL MOST OF THE TIME. THE GENERAL MODEL AND ENSEMBLE
CONSENSUS IS TO MAINTAIN A RIDGE IN THE WEST AND TROUGH IN THE
EAST THROUGH THE WEEKEND WITH SOME SIGNS OF A PATTERN SHIFT BY THE
MIDDLE OF NEXT WEEK WITH TROUGHING FCST TO DEVELOP ALONG THE WEST
COAST. BELOW NORMAL TEMPS SHOULD MODERATE CLOSER TO NORMAL EARLY
NEXT WEEK WITH SOME HINTS AT EVEN WARMER TEMPS LATER NEXT WEEK.
WHAT IS HOPEFULLY THE LAST SHOT OF ARCTIC AIR THIS SEASON SHOULD
ARRIVE BEHIND THE COLD FRONT. FRIDAY MORNING LOWS ARE LKLY TO BE
20-30F BELOW NORMAL WITH SINGLE DIGIT LOWS +/- ZERO DEGREES. SUCH
READINGS MAY BREAK DAILY RECORDS.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD REDUCTIONS CONTINUE EARLY THIS MORNING ACROSS MAJORITY
OF CENTRAL PA AS LOW PRESSURE AREA LIFTS OUT OF THE GREAT LAKES.
CIGS SOMEWHAT VARIABLE BUT GENERALLY SETTLING AROUND MVFR IN MOST
AREAS...WITH AREA OF VFR CIGS IN THE SE. VSBYS WILL CONTINUE TO BE
BASICALLY MVFR AS WARMER AIR CONTINUES TO SLIDE OVER COLDER SNOW
ON GROUND. TEMPS REMAIN NEAR FREEZING ALONG THE I-80 CORRIDOR AND
INTO THE LOWER SUSQ...WHICH WILL KEEP AREAS OF FREEZING
RAIN/DRIZZLE AROUND THROUGH 12Z - INCREASING POTENTIAL FOR ICING.
LLWS ALSO CONTINUES AS WESTERLY WINDS AT 850MB REMAIN IN THE
40-50KT RANGE WHILE SURFACE WINDS IN MOST PLACES ARE GENERALLY
LIGHT.
A COLD FRONT /ALREADY THROUGH THE NW MTNS AT 09Z/ WILL CONTINUE TO
SAG SOUTHEAST ACROSS THE REGION TODAY. WESTERLY WINDS WILL PICK UP
IN THE WESTERN HIGHER TERRAIN...WITH WINDS ELSEWHERE TURNING TO
THE W/NW AND INCREASING TO 5-10 MPH. WIDESPREAD CIG RESTRICTIONS
TO MAINLY IFR CONDITIONS WILL PERSIST ACROSS THE NW TODAY...WITH
CENTRAL AND EASTERN SECTIONS SETTLING INTO GENERALLY PERSISTENT
MVFR CONDITIONS. LIGHT RAIN WILL OVERSPREAD THE SOUTHERN PORTION
OF CWA EARLY IN THE DAY...BUT AS COLDER AIR WORKS IN FROM THE
NORTH AND ANOTHER WAVE OF LOW PRESSURE SLIDES ALONG THE FRONTAL
BOUNDARY...PRECIP INTENSITY WILL INCREASE HEADING INTO TONIGHT
WITH PRECIP TYPE CHANGING BACK OVER TO SNOW. BIGGEST IMPACTS WILL
BE FROM KJST TO KMDT/KLNS AS WIDESPREAD IFR/LIFR CONDITIONS
DEVELOP WED NIGHT INTO THU.
IMPROVING CONDITIONS WILL SET IN FOR FRIDAY INTO MONDAY...AS COLD
HIGH PRESSURE BUILDS INTO THE AREA.
OUTLOOK...
WED NIGHT...SIG REDUCTIONS IN SNOW DEVELOPING MAINLY ACROSS THE
SOUTH.
THU...SLOWLY IMPROVING CONDITIONS...LINGERING MVFR NW AND SE.
FRI-SAT...MAINLY VFR.
SUN...MVFR WITH CHC -SHSN MAINLY NORTH AND WEST. VFR SE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR PAZ006-
011-012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066.
FLOOD WATCH THROUGH THIS EVENING FOR PAZ017-024-025-033-034.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY FOR PAZ024>028-033>036-056>059-063>066.
&&
SYNOPSIS...FITZGERALD/MARTIN
NEAR TERM...FITZGERALD/MARTIN
SHORT TERM...FITZGERALD/MARTIN/STEINBUGL
LONG TERM...MARTIN/STEINBUGL
AVIATION...RXR
Hazardous weather outlook, Mar 4, 4:54 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 AM EST WED MAR 4 2015
PAZ025-034-051000-
BLAIR-BEDFORD-
454 AM EST WED MAR 4 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ026>028-035-036-056>059-063>066-051000-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
454 AM EST WED MAR 4 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-005-010-051000-
WARREN-MCKEAN-ELK-
454 AM EST WED MAR 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ006-011-012-018-019-037-041-042-045-046-049>053-051000-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
454 AM EST WED MAR 4 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING AGAIN
BY LATE AFTERNOON. SEVERAL INCHES OF SNOW WILL BE POSSIBLE
FROM WEDNESDAY EVENING INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024-033-051000-
CAMBRIA-SOMERSET-
454 AM EST WED MAR 4 2015
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ017-051000-
CLEARFIELD-
454 AM EST WED MAR 4 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING AGAIN
BY LATE AFTERNOON. SEVERAL INCHES OF SNOW WILL BE POSSIBLE
FROM WEDNESDAY EVENING INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MARTIN
Flood, Cambria
- When
- March 4, 5:30 AM EST to 10:30 AM EST
- Where
- Cambria County, 0.66 mi ENE of Wilmore to 1.58 mi NE of Ehrenfeld
- Cause
- Ice Jam
- Property damage
- $70,000
- Reported by
- Emergency Manager
- Coordinates
- 40.384, -78.709
An ice jam brought flooding to 3 houses and 1 business along the North Branch of the Little Conemaugh River in Summerhill Township.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, March 4 to 5, 20152 deaths · $70,000 · 132 events
- Winter Storm in Kentucky, March 4 to 5, 20152 deaths · 11 injured · 22 events
- Flooding in Ohio, March 4, 20152 deaths · $10,000 · 2 events
- Flooding and Heavy Snow in West Virginia, March 4 to 7, 2015$7.2 million · 94 events
- Flooding and Heavy Snow in Virginia, March 4 to 5, 20151 death · $75,000 · 4 events
- Avalanche in Utah, March 4, 20151 death · 1 event
- Winter Storm and Winter Weather in Arkansas, March 4 to 5, 2015$850,000 · 45 events
- Winter Storm and Flooding in Kentucky, March 4 to 7, 2015$58,000 · 91 events
- Flooding and Heavy Snow in Ohio, March 4 to 7, 2015$460,000 · 23 events
- Flooding in West Virginia, March 4 to 6, 2015$620,000 · 3 events
- Flooding and Heavy Snow in Kentucky, March 4 to 7, 2015$390,000 · 12 events
- Heavy Snow and Winter Weather in Texas, March 4, 20158 injured · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568040.